PubMed Health⌕ Search

PubMed · 7443859

Pasteurella multocida infection in the hand.

Abstract

We have discussed 13 patients with Pasteurella multocida infection of the hand, six of whom developed chronic hand impairment as a result of the infection. It is thus apparent that chronic morbidity following Pasteurella infection of the hand is nearly 50 percent. Despite a fairly wide antibiotic susceptibility pattern of this organism, the infection may have long-term consequences such as osteomyelitis, or small joint stiffness due to paraarticular infection. We wish to emphasize the rapid evolution of the clinical picture following inoculation and the need for vigorous antibiotic therapy supplemented by rest, elevation immobilization, and occasional surgical decompression or drainage. At this time, the preferred antibiotic for initial care would appear to be on of the cephalosporins changed to penicillin for the culture-proven infection.

Explore related subjects

Keep this discovery

Explore connections, maps & timelines

BibTeXRIS

G L Lucas, D H Bartlett. 1981. Pasteurella multocida infection in the hand.. https://doi.org/10.1097/00006534-198101000-00011

Cite the original work for its findings. Save a collection to share your selection of sources.

KEEP EXPLORING

Related citations

Intrarenal abscesses due to Ureaplasma urealyticum in a transplanted kidney.

A young woman developed multiple abscesses in her transplanted kidney. Amplification of the 16S rRNA gene with subsequent sequencing revealed Ureaplasma urealyticum as the infectious agent. Microbiological diagnosis and sensitivity testing led to therapy with levofloxacin, resulting in rapid recovery of the patient.

Abscess↗

Intramedullary spinal cord abscess complicating thoracic spondylodiscitis caused by Bacteroides fragilis.

Intramedullary spinal cord abscess associated with infectious spondylodiscitis is a rare entity. The case of a 66-year-old man with an intramedullary spinal cord abscess complicating thoracic spondylodiscitis is presented. The patient was unable to ambulate independently due to weakness of the legs. MR imaging showed findings suggestive of infectious spondylodiscitis at the T5-T6 level associated with epidural and intramedullary spinal cord abscesses. Biopsy of the intervertebral disc was performed and Bacteroides fragilis was isolated. Antibiotic therapy was instituted, and MR imaging of the thoracic spine was performed 6 weeks after the initiation of treatment, showing resolution of the epidural and intramedullary spinal cord abscesses.

Abscess↗

Parapharyngeal abscess in a patient receiving etanercept.

OBJECTIVE: To report a case of parapharyngeal abscess associated with Streptococcus viridans in a patient with rheumatoid arthritis receiving treatment with etanercept. CASE SUMMARY: A 40-year-old man diagnosed with rheumatoid arthritis had received treatment with nonsteroidal antiinflammatory drugs, methotrexate, and deflazacort. Six months prior to admission, the patient had a Disease Activity Score of 3.4; clinicians decided to start treatment with etanercept. Chest X-rays were normal and the tuberculin skin test was negative. Treatment with etanercept plus methotrexate was started. Three months later, methotrexate was discontinued. Six months after etanercept therapy was started, the patient presented to our emergency department with a swelling of his neck, odynophagia, otalgia, and trismus. The clinical course was consistent with parapharyngeal abscess. Etanercept treatment was suspended. The parapharyngeal abscess was drained and intravenous methylprednisolone, amoxicillin/clavulanic acid, and clindamycin were administered. The parapharyngeal abscess secretion culture was positive for S. viridans and Bacteroides spp. The patient's condition improved with antibiotic therapy; he was discharged 5 days after admission. DISCUSSION: Tumor necrosis factor-alpha plays an essential role in the immune-mediated response to infection. In our patient, the most possible cause of parapharyngeal abscess was considered to be etanercept because of the temporal relationship between exposure to the drug and onset of symptoms. Etanercept was the only drug administered before the abscess developed. Based on the Naranjo probability scale, an association between etanercept and the adverse reaction could be considered possible. CONCLUSIONS: Patients initiated on etanercept therapy should be closely monitored for the development of tuberculosis and other infections. During treatment, all febrile or novel illnesses should be evaluated promptly. If clinical evaluation leads to the suspicion of tuberculosis and other infections associated with etanercept, it should be discontinued immediately.

Abscess↗